Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 140, NWS Kansas City, MO

July 1, 2020Andrew County, Buchanan County, Holt County, Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 1, 2020, 3:25 AM CDT for Andrew County, Buchanan County, Holt County, Missouri; Doniphan County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2020, 3:25 AM CDT (08:25 UTC)
Expired
Jul 1, 2020, 4:00 AM CDT
In force
35 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Doniphan County, KS, Andrew County, MO, Buchanan County, MO, Holt County, MO

The radar

The Topeka radar (KTWX), 138 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:05 AM CDTTSTM WND GST 631 S Saint Joseph, MO
Jul 1, 4:10 AM CDTTSTM WND GST 791 S Saint Joseph, MOSENSOR ALSO SHOWED 47MPH SUSTAINED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 11:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4036 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

689 
WUUS53 KEAX 010825
SVREAX
KSC043-MOC003-021-087-010900-
/O.NEW.KEAX.SV.W.0140.200701T0825Z-200701T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
325 AM CDT Wed Jul 1 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Doniphan County in northeastern Kansas...
  Northwestern Buchanan County in northwestern Missouri...
  Southeastern Holt County in northwestern Missouri...
  Southwestern Andrew County in northwestern Missouri...

* Until 400 AM CDT.

* At 325 AM CDT, a severe thunderstorm was located over Forest City,
  or 7 miles north of Highland, moving southeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  St. Joseph, Wathena, Elwood, Highland, Troy, Country Club Villa,
  Country Club, Oregon, Amazonia, Forest City, White Cloud, Big Lake,
  Fortescue, Bigelow, St. Joseph Airport, Iowa Point and Fanning.

This includes the following highways...
 Interstate 29 between mile markers 46 and 80.
 Interstate 229 between mile markers 2 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4013 9530 3985 9469 3960 9491 3987 9534
      4000 9534 4000 9531 4003 9535 4003 9540
      4004 9541
TIME...MOT...LOC 0825Z 304DEG 51KT 3996 9523 

HAIL...<.75IN
WIND...60MPH
 
$$

Barham
1 follow-up statement
099 
WWUS53 KEAX 010844
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
344 AM CDT Wed Jul 1 2020

KSC043-MOC003-021-087-010900-
/O.CON.KEAX.SV.W.0140.000000T0000Z-200701T0900Z/
Doniphan KS-Buchanan MO-Holt MO-Andrew MO-
344 AM CDT Wed Jul 1 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR DONIPHAN...NORTHWESTERN BUCHANAN...SOUTHEASTERN HOLT AND
SOUTHWESTERN ANDREW COUNTIES...

At 343 AM CDT, a severe thunderstorm was located near Forest City, or
near Highland, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
St. Joseph, Wathena, Elwood, Highland, Troy, Country Club Villa,
Country Club, Oregon, Amazonia, Forest City, St. Joseph Airport, Iowa
Point and Fanning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4010 9524 3985 9469 3960 9491 3987 9534
      3994 9534 3998 9527
TIME...MOT...LOC 0843Z 308DEG 22KT 3992 9518 

HAIL...0.88IN
WIND...60MPH
 
$$

Kurtz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:21 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 1, 1:21 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
121 AM CDT Wed Jul 1 2020

.Discussion...
Issued at 121 AM CDT WED JUL 1 2020

Forecast focus is on the ongoing MCS In Nebraska and its potential
impact on northeastern Kansas and western Missouri.

Through 1 AM CDT... a stout line of convection has continued across
eastern Nebraska, moving ever so slowly eastward toward the NE/IA
border. Storms fired earlier this afternoon along a surface front
stretched north and south across Nebraska into South Dakota. The
larger parent surface trough stretches south across Kansas, turning
back toward the Llano Estacado. Classic MCS structure this morning
as it's riding along the 1000-500mb Thickness axis. Radar
indications through the midnight hour suggest it's beginning to make
a slow turn to the southeast, as expected. CAMs are in just enough
agreement that storms will begin to advance into far northeastern
Kansas and northwestern Missouri between 2 and 3 AM. The current
line of convection has kicked an outflow just ahead of the main
line, visible on KOAX, but overall it hasn't increased in separation
in the past 30 minutes or so, so their appears to be supportive cold
pool balance for continued maintenance downstream. 0-3km shear
vectors seem to be enough for the moment, this could be a limiting
factor moving through the morning for MO/KS as the low level jet
weakens toward daybreak, resulting in weakening of the line. Forward
propagating Corfidi vectors lend confidence to the southeastern
progression as does the massive amounts of MUCAPE in residence
across the region, well over 2000 J/Kg.

Overall, anticipate this MCS to maintain itself just enough, likely
weakening slightly as it pushes south and southeast along the
Missouri River Valley and across northern Missouri. Through Sunrise,
the line could pose a wind threat, with pockets of 50 to 60 mph wind
gusts not out of the question. The far ranging challenge this MCS
poses, is impact to today's temperatures and heat index values. If
any semblance of convection makes it through the KC Metro, it will
considerably cut heat index values for the afternoon, given residual
cloud cover and tempering temperatures in the morning hours. For
this morning, will run with the forecast of showers and
thunderstorms making it to the Missouri River and the KC Metro, this
will cause heat index values to only reach the upper 90s to near
100, but if current trends are correct, Harrisonville and south
could see heat index values creep toward heat advisory criteria. For
now, will continue with an SPS for heat as confidence remains low
due to the chance for showers and thunderstorms this morning.

For Thursday into the weekend, the region remains influenced by a
positively tilted 500mb ridge with weak forcing, at times, for low
shower and thunderstorm chances. Independence Day looks pretty
typical of the Midwest, temperatures near 90, heat index values in
the mid 90s, and it should be dry for the majority of the region,
but there's some hints of a low chance of an isolated shower or
thunderstorms.

&&

.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1109 PM CDT TUE JUN 30 2020

A line of showers and thunderstorms is expected to move from north
to south through the area early Wednesday morning. Conditions are
expected to deteriorate to MVFR conditions with primary impacts
being gusty winds and heavy rain. Storms are expected to move out
of the area a bit after sunrise Wednesday morning.

VFR conditions are expected to return once storms pass. A wind
shift is anticipated throughout the day Wednesday. Southeasterly
winds slowly transition to northeasterly culminating near the end
of the forecast period. There is some uncertainty in timing of
this shift as it is not certain how the overnight storm system
will influence the mesoscale pattern and kinematics. There is
high confidence that the trend of diurnal cumulus lowering
ceilings will continue as does the favorable conditions for low
cloud development during the overnight hours.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Kurtz
Aviation...CDB/Pesel
Hazardous weather outlook, Jun 30, 4:02 AM CDT, 23 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
402 AM CDT Tue Jun 30 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
402 AM CDT Tue Jun 30 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

The main impacts today will be the heat and humidity. Temperatures
will get into the low 90s with heat indices over our southern areas
reaching up to near 105 degrees. Due to this a heat advisory has been
issued for out far southwest counties. Isolated showers are possible
over central MO this morning, but overall the are will remain dry. A
line of storms are possible this evening into the overnight hours
across NW Missouri. Strong winds and heavy rain will be possible with
this feature.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat will be the main hazard through Thursday with heat indices
reaching up to 110 degrees south of HWY 50 on Wednesday. The remnants
of the line of storms overnight tonight will have a major impact on
how warm northern Missouri can get. Off and on showers and
thunderstorms are possible everyday this week, but the chances of
severe weather are low.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 1, 1:40 AM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
140 AM CDT Wed Jul 1 2020

MOZ001-010730-
Atchison MO-
140 AM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATCHISON COUNTY UNTIL 230
AM CDT...

At 140 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Malvern to 7 miles west of
Hamburg to near Cook. Movement was southeast at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Tarkio, Rock Port, Rockport, Westboro, Watson and Phelps City.

This includes Interstate 29 between mile markers 105 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northwestern Missouri.

LAT...LON 4058 9577 4058 9526 4034 9545 4030 9560
      4031 9566 4034 9562 4041 9566 4046 9564
      4046 9568 4048 9570 4049 9568 4051 9569
      4054 9565 4056 9568 4052 9571 4052 9575
      4057 9577
TIME...MOT...LOC 0640Z 312DEG 24KT 4092 9554 4058 9579 4046 9618

Barham
Special weather statement, Jul 1, 2:03 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill
203 AM CDT Wed Jul 1 2020

KSZ057-060-103>105-MOZ028-029-037-038-043-044-053-054-011500-
Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-Clay-
Jackson-Lafayette-Cass-Johnson MO-Bates-Henry-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing,
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee,
Lenexa, Parkville, Platte City, Riverside, Weatherby Lake,
Weston, Gladstone, Liberty, Excelsior Springs, Kansas City,
Independence, Odessa, Higginsville, Lexington, Concordia, Belton,
Raymore, Harrisonville, Pleasant Hill, Warrensburg, Butler,
Adrian, Rich Hill, Clinton, and Windsor
203 AM CDT Wed Jul 1 2020

...Hot and Humid Conditions are Possible Today...

Hot and humid conditions are possible Wednesday from late morning
through early evening. Temperatures in the low to mid 90s and humid
conditions will allow for heat index values near 100 approaching
105 degrees during the afternoon hours across east central Kansas
and west central Missouri, including the Kansas City Metro.
However, the increasing likelihood of showers and thunderstorms
moving into the region through sunrise would lessen the
possibility of hot and humid conditions developing. If the
complex of storms builds southward through the morning as
expected, afternoon heat index values will struggle to reach 100
where rain and storms occur.

Kurtz
Special weather statement, Jul 1, 2:39 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
239 AM CDT Wed Jul 1 2020

KSZ102-MOZ001-002-004-011-012-010845-
Doniphan KS-Atchison MO-Holt MO-Gentry MO-Nodaway MO-Andrew MO-
239 AM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN...WEST
CENTRAL GENTRY...ATCHISON...HOLT...NODAWAY AND NORTHWESTERN ANDREW
COUNTIES UNTIL 345 AM CDT...

At 239 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blanchard to near Tarkio to near Fairfax
to near Shubert. Movement was southeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Maryville, Tarkio, Mound City, Rock Port, Oregon, Fairfax, Burlington
Junction, Ravenwood, Maitland, Skidmore, Forest City, Craig,
Fillmore, White Cloud, Rockport, Barnard, Conception Junction,
Bolckow, Graham and Clearmont.

This includes Interstate 29 between mile markers 62 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern Kansas...and northwestern Missouri.

LAT...LON 4058 9504 4033 9454 4009 9471 3996 9486
      3981 9513 3996 9534 4000 9534 4001 9531
      4004 9542 4012 9539 4018 9548 4024 9547
      4026 9555 4030 9556 4031 9566 4035 9562
      4041 9566 4046 9564 4046 9568 4058 9551
TIME...MOT...LOC 0739Z 305DEG 33KT 4055 9524 4044 9532 4031 9547 4025
9559

Kurtz

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 1:40 AM CDTSpecial Weather StatementEAXAtchison50 min
Jul 1, 1:49 AM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway56 min
Jul 1, 2:39 AM CDTSpecial Weather StatementEAXAtchison, Holt, Nodaway66 min
Jul 1, 3:49 AM CDTSpecial Weather StatementEAXAndrew, Gentry, Worth41 min
Jul 1, 3:54 AM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Holt, Platte51 min
Jul 1, 4:27 AM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clay, Clinton, DeKalb, Platte48 min
Jul 1, 5:01 AM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, DeKalb, Jackson, Lafayette and 2 more44 min
Jul 1, 5:22 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Cass, Clay, Jackson, Johnson and 3 more53 min
Jul 1, 5:29 AM CDTTornado WarningEAXJackson16 min
Jul 1, 6:14 AM CDTSevere Thunderstorm WarningEAXCass, Henry, Jackson, Johnson, Lafayette, Pettis61 min
Jul 1, 6:25 AM CDTAreal Flood AdvisoryEAXClay, Jackson3 hr
Jul 1, 7:10 AM CDTSpecial Weather StatementEAXHenry35 min
Jul 1, 2:53 PM CDTHeat AdvisoryEAXBates24 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.